Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 9, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 8, 2004, 9:01 PM EDT for Mecosta County, Newaygo County, Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2004, 9:01 PM EDT (01:01 UTC)
- Expired
- May 8, 2004, 9:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Mecosta County, MI, Newaygo County, MI
The radar
The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 090101
SVRGRR
MIC107-123-090130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
901 PM EDT SAT MAY 8 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN
MECOSTA COUNTY IN CENTRAL MICHIGAN
* UNTIL 930 PM EDT
* AT 857 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CROTON HEIGHTS...OR ABOUT 9 MILES EAST OF
NEWAYGO...MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MORLEY...STANWOOD AROUND 930 PM EDT
HAIL UP TO ONE INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A QUARTER...
IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.
LAT...LON 4374 8544 4356 8529 4347 8543 4347 8557
4335 8561 4347 8579
$$
EJO NJJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:15 PM EDT, 5 hours 46 minutes earlier.
Area forecast discussion, May 8, 3:15 PM EDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 315 PM EDT SAT MAY 8 2004 .SHORT TERM... UPPER FLOW IS ZONAL AT PRESENT...AND THIS CHANGES VERY LITTLE THROUGH TUESDAY. DOWN AT THE SURFACE...THE WARM FRONT WHICH IS PRESENTLY LOCATED ALONG THE MICHIGAN/INDIANA BORDER WILL WOBBLE THROUGH THE AREA THROUGH TUESDAY. CHANCES FOR SHOWERS AND THUNDERSTORMS ABOUND. CHALLENGE WILL BE TRYING TO DETERMINE WHEN CHANCES FOR SHOWERS AND THUNDERSTORMS ARE MORE WIDESPREAD. THREAT FOR SEVERE WILL ALSO NEED TO BE ASCERTAINED. ETA AND GFS ARE SIMILAR WITH THE MAIN FEATURES THROUGH TUESDAY. TONIGHT...SPC HAS MOST OF THE AREA IN A SLIGHT RISK FOR SEVERE STORMS AND AGREE WITH THIS ASSESSMENT. FEEL THE BEST CHANCE FOR SEVERE WILL BE IN THE SOUTH NEAR THE BOUNDARY. TRYING TO DETERMINE WHEN AND WHERE CONVECTION WILL INITIATE REMAINS A DIFFICULT TASK. FEEL STORMS WILL LIKELY FIRE LATE THIS AFTERNOON AND EVENING OVER THE EASTERN IA...SOUTHERN WI...NORTHERN IL REGION AND MOVE EAST ACROSS LAKE MICHIGAN. CANNOT RULE OUT SOME SCATTERED DEVELOPMENT IN SOUTHERN LWR MI THIS EVENING EITHER NEAR THE WARM FRONT. FEEL ACTIVITY WILL GENERALLY INCREASE IN COVERAGE AND INTENSITY OVERNIGHT AS THE LOW LEVEL JET INTENSIFIES. MAIN THREATS FROM STORMS WILL BE HAIL...ESPECIALLY THIS EVENING DUE TO THE DIURNAL BOOST IN INSTABILITY. DAMAGING WIND ALSO A THREAT GIVEN POTENTIAL FOR STRONG CORES ALOFT...BUT WIND SPEEDS GENERALLY UNDER 35 KNOTS BELOW 10000 FEET AND STORMS TENDING TO BE ELEVATED NORTH OF THE BOUNDARY LIMITS THIS THREAT. ON SUNDAY...WARM FRONT LIFTS NORTH THROUGH THE FORECAST AREA. EVEN THOUGH LLJ WEAKENS CONSIDERABLY DURING THE DAY...CANNOT RULE OUT SCATTERED SHOWERS AND THUNDERSTORMS. BY LATE AFTERNOON...DEW POINTS WILL LIKELY HAVE RISEN INTO THE LOWER 60S AT MOST LOCATIONS. WILL CONTINUE THE CHANCE POPS AT THIS POINT. A FEW STORMS IN THE AFTERNOON AND EVENING MAY BECOME SEVERE AS THE WARM FRONT LIFTS NORTH. HAIL AGAIN WOULD BE THE MAIN THREAT...BUT DAMAGING WIND ALSO A THREAT AS THE LOW LEVEL JET STRENGTHENS. SUNDAY NIGHT...THE FORECAST AREA WILL BE IN SOUTHWEST FLOW IN THE WARM SECTOR. CONVECTION WILL LIKELY FOCUS NORTH AND WEST OF THE FORECAST AREA WITH TIME ALONG THE WARM FRONT AND COLD FRONT RESPECTIVELY. WILL CARRY THE LOW CHANCE POP ALREADY IN THE FORECAST AS SCATTERED SHOWERS AND STORMS CANNOT BE RULED OUT. MONDAY...THE UPSTREAM COLD FRONT DROPS SOUTHEAST INTO THE FORECAST AREA DURING THE AFTERNOON...WITH PLENTY OF MOISTURE IN PLACE AHEAD OF IT. WILL CONTINUE THE CHANCE POPS. SEVERE THREAT CONTINUES FOR DAY THREE...WITH DAMAGING WINDS AND HAIL THREAT ONCE AGAIN. MONDAY NIGHT...THE FRONT DROPS SOUTH INTO NORTHERN INDIANA AND OHIO. PRECIPITATION WILL LIKELY BE FOCUSED ALONG THIS BOUNDARY IN SOUTHERN LOWER MICHIGAN. WILL TAPER POPS CHANCE POPS FROM SOUTH TO NORTH. TUESDAY...THE FRONT WILL MOST LIKELY TRY TO LIFT NORTH ONCE AGAIN AS A LOW IN THE PLAINS WILL BEGIN TO GIVE A NORTHWARD PUSH TO THE FRONT. WILL CARRY HIGH CHANCE POPS IN THE SOUTH...BUT KEEP AT LEAST A CHANCE EVERYWHERE. WILL NOT STRAY TOO FAR FROM GUIDANCE TEMPS AS BOTH THE ETA AND GFS GUIDANCE IS SIMILAR. .LONG TERM... THE SURFACE BOUNDARY IS PROGGED TO DRIFT NORTH ONCE AGAIN AS A WARM FRONT TUESDAY NIGHT. THE ISENTROPIC LIFT APPEARS WEAK...BUT MOISTURE WILL STILL BE PLENTIFUL. WILL CONTINUE THE CHC POPS TUESDAY NIGHT AND CONTINUE THEM INTO WEDNESDAY IN THE NE PORTION WHERE THE FRONT SHOULD STILL LINGER. WE ENTER INTO DEEP SW FLOW ONCE THE FRONT CLEARS THE CWA BY WEDNESDAY NIGHT. THE GFS SUGGESTS AN OVERNIGHT MCS DRIVEN BY A LOW LEVEL JET SO WILL GIVE THIS SOME CREDENCE WITH CHC POPS. ANOTHER COLD FRONT WILL APPROACH BY THE END OF THE WEEK. THIS FRONT IS ALSO INDICATED TO BECOME ALIGNED WITH THE UPPER FLOW...SO IT SHOULD ONLY SLOWLY PUSH OUR WAY. WITH RATHER DEEP MOISTURE STILL IN PLACE AND THE COLD FRONT LINGERING WILL HAVE THE MENTION OF PCPN THROUGH FRIDAY WHEN THE FRONT FINALLY MAKES ITS WAY ACROSS THE REGION. COOLER AND DRIER AIR WILL SLIDED IN FOR THE START OF THE WEEKEND. MAX TEMPS SHOULD STAY IN THE 70S AHEAD OF THE COLD FRONT...THEN DROP BACK INTO THE 60S ONCE THE FRONT IS THROUGH. && .GRR...WATCHES/WARNINGS/ADVISORIES...NONE. && DUKE JK
Hazardous weather outlook, May 8, 1:14 PM EDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 114 PM EDT SAT MAY 8 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-091000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 114 PM EDT SAT MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THE STORM PREDICTION CENTER HAS PLACED LOCATIONS SOUTH OF A LINE FROM LUDINGTON TO MOUNT PLEASANT IN A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL...BUT DAMAGING WINDS ARE NOT OUT OF THE QUESTION EITHER...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 96. STORMS WILL BE POSSIBLE ANYTIME THIS AFTERNOON AND TONIGHT...AS A WARM FRONT LIFTS INTO SOUTHERN LOWER MICHIGAN. GIVEN A WARM AND MOIST AIRMASS MOVING TOWARD LOWER MICHIGAN FROM THE SOUTH...HEAVY RAIN AND SOME LOCALIZED FLOODING IS POSSIBLE AS WELL. ANY STORMS THIS AFTERNOON AND TONIGHT WILL BE CAPABLE OF PRODUCING HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES...PEA SIZED HAIL AND WIND GUSTS TO 30 MPH. THE STRONGEST OF STORMS COULD PRODUCE HAIL TO AROUND AN INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. STORM MOVEMENT WILL BE TO THE EAST AROUND 30 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN ACTIVE FRONTAL BOUNDARY WILL REMAIN SITUATED OVER...OR NEAR... SOUTHERN LOWER MICHIGAN SUNDAY THROUGH TUESDAY. THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE EACH DAY...WITH SEVERE WEATHER AND LOCALLY HEAVY RAINFALL A PERSISTENT THREAT THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT...AND WILL REMAIN POSSIBLE SUNDAY THROUGH TUESDAY AS WELL. MEADE DUKE
In the hours before
Special weather statement, May 8, 6:32 PM EDT, 2 hours 29 minutes before
MIZ071>074-090400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
632 PM EDT SAT MAY 8 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL MIDNIGHT EDT SUNDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN SOUTH CENTRAL MICHIGAN
JACKSON AND CALHOUN
IN SOUTHWEST MICHIGAN
KALAMAZOO AND VAN BUREN
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
OSTUNOLocal storm report, May 8, 8:31 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
831 PM EDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL NEWAYGO 43.42N 85.80W
05/08/2004 1.00 INCH NEWAYGO MI EMERGENCY MNGR
&&
JKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:20 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 25 min |
| May 9, 3:17 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 58 min |
| May 9, 3:38 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Eaton | 52 min |
| May 9, 3:57 PM EDT | Special Marine Warning | GRR | 93 min | |
| May 9, 3:57 PM EDT | Special Marine Warning | GRR | 93 min | |
| May 9, 3:57 PM EDT | Special Marine Warning | GRR | 93 min | |
| May 9, 4:23 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 52 min |
| May 9, 4:28 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 47 min |
| May 9, 4:44 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 46 min |
| May 9, 4:48 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 57 min |
| May 9, 5:13 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 62 min |
| May 9, 5:15 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 45 min |
| May 9, 5:17 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 28 min |
| May 9, 5:58 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 47 min |
| May 9, 6:29 PM EDT | Special Marine Warning | GRR | 61 min | |
| May 9, 6:29 PM EDT | Special Marine Warning | GRR | 61 min | |
| May 9, 6:29 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 61 min |
| May 9, 6:33 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 42 min |
| May 9, 6:49 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 56 min |
| May 9, 7:12 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 33 min |
| May 9, 7:27 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.